California, 2004Flash Flood in California, September 8, 2004
September 8, 2004 · NWS SGX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 8, 1:45 PM PST, 45 minutes earlier.
Area forecast discussion, Sep 8, 1:45 PM PST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
245 PM PDT WED SEP 8 2004
.SYNOPSIS...WARM MOIST AIR WILL CONTINUE INTO THE WEEKEND AS HIGH
PRESSURE ALOFT REMAINS OVER THE REGION AND DRAWS MOISTURE FROM
MEXICO. SOME THUNDERSTORMS ARE POSSIBLE OVER THE MOUNTAINS MAINLY
DURING THE AFTERNOONS THROUGH FRIDAY. A SHALLOW MARINE LAYER WILL
PRODUCE PATCHY COASTAL LOW CLOUDS AND FOG IN THE NIGHTS AND
MORNINGS. LOW PRESSURE ALOFT WILL BRING COOLER WEATHER AND MORE
EXTENSIVE COASTAL CLOUDS EARLY NEXT WEEK.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.
UPDATED ZONES TO MAKE THUNDERSTORMS ISOLATED FOR THIS AFTERNOON IN THE
HIGHER MOUNTAINS AND DESERTS.
MOISTURE FROM MEXICO PRODUCED A FEW SHOWERS OVER THE OCEAN THIS
MORNING. SOME CONVECTIVE CLOUDS HAVE DEVELOPED TODAY MAINLY IN THE
MTNS...BUT THEY ARE BASED RATHER HIGH SO NO PRECIP HAS BEEN DETECTED
YET. RH VALUES INCREASED A LOT THIS MORNING IN THE COLORADO DESERT
AND UP TO A LESSER EXTENT IN THE MTNS AND MOJAVE DESERT. THE
MOISTURE SLOWLY DECREASES EACH DAY THROUGH SAT. AFTER THE CHANCE
POPS TODAY...IT APPEARS SLIGHT CHANCE POPS IN MTNS LOOK GOOD FOR THU
AND FRI. THE UPPER FLOW TURNS FROM SOUTHEAST TO WESTERLY ESCORTING
THE MOISTURE AWAY OVER THE WEEKEND. THE COASTAL FOG WILL BE PATCHY
AT BEST EACH NIGHT AND MORNING AT LEAST UNTIL THE DISRUPTING MID
LEVEL MOISTURE DEPARTS. TEMPS WILL STAY UP PROBABLY THROUGH SAT.
HEIGHTS GRADUALLY LOWER OVER THE WEEKEND LEADING TO A PERSISTENT
WEAK TROUGH PATTERN EARLY NEXT WEEK. ALTHOUGH HIGH THICKNESSES
PERSIST THROUGH SUN...INCREASED ONSHORE FLOW WILL BRING A COOLING
TREND OVER THE WEEKEND...MAINLY WEST OF THE MTNS. SEA TEMPS ARE IN
THE LOWER 70S WHICH WILL HELP KEEP COASTAL OVERNIGHT TEMPS RATHER
WARM EVEN AS THE COOLING TREND BEGINS. AS THE TROUGH SLOWLY
DEEPENS...THE COASTAL CLOUDS WILL BECOME MORE EXTENSIVE.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
MM/ATKIN
Hazardous weather outlook, Sep 8, 7:15 AM PST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
815 AM PDT WED SEP 8 2004
CAZ042-043-048-050-055>058-060>062-091300-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
815 AM PDT WED SEP 8 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY THROUGH TONIGHT.
HIGH PRESSURE ALOFT WILL CONTINUE HOT WEATHER INLAND THROUGH THE END
OF THE WEEK. A SHALLOW MARINE LAYER WILL CAUSE PATCHY COASTAL LOW
CLOUDS AND FOG IN THE NIGHTS AND MORNINGS. MOISTURE IN SOUTHEAST FLOW
ALOFT WILL BRING A CHANCE OF THUNDERSTORMS TO THE MOUNTAINS TODAY.
DUE TO THIS WEATHER PATTERN...THE FOLLOWING HAZARDOUS WEATHER EVENTS
ARE OCCURING...
A CHANCE OF THUNDERSTORMS WHICH MAY CONTAIN DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING...
INCREASED FIRE WEATHER HAZARD DUE TO DRY LIGHTNING...
FOR SAN BERNARDINO COUNTY MOUNTAINS...
RIVERSIDE COUNTY MOUNTAINS...
SAN DIEGO COUNTY MOUNTAINS...
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY.
HIGH PRESSURE ALOFT WILL CONTINUE HOT WEATHER INLAND THROUGH THE END
OF THE WEEK. A SHALLOW MARINE LAYER WILL CAUSE PATCHY COASTAL LOW
CLOUDS AND FOG IN THE NIGHTS AND MORNINGS. MOISTURE IN SOUTHEAST FLOW
ALOFT WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS TO THE MOUNTAINS
DURING THE AFTERNOONS THURSDAY AND FRIDAY. UPPER LEVEL LOW PRESSURE
WILL BRING COOLER WEATHER WITH AN INCREASING MARINE LAYER EARLY NEXT
WEEK.
DUE TO THIS WEATHER PATTERN...THE FOLLOWING HAZARDOUS WEATHER EVENTS
ARE OCCURING...
A CHANCE OF THUNDERSTORMS WHICH MAY CONTAIN DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING...
FOR SAN BERNARDINO COUNTY MOUNTAINS...
RIVERSIDE COUNTY MOUNTAINS...
SAN DIEGO COUNTY MOUNTAINS...
THURSDAY THROUGH FRIDAY.
MM
Flash Flood, Riverside
- When
- September 8, 2:30 PM PST to 3:21 PM PST
- Where
- Riverside County, 10 mi S of Idyllwild
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
A thunderstorm dropped 1.15" of rain in one hour in the Pine Cove area. Some sheet flow and rock slides were observed along Hwy 74 east of Lake Hemet.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Ohio, September 8 to 13, 20041 death · $200,000 · 1 event
- Tornadoes and Flash Flooding in Virginia, September 8, 2004$668,000 · F2 · 17 events
- Flash Flood and Flood in Pennsylvania, September 8 to 9, 2004$12 million · 2 events
- Flash Flooding and Flood in Ohio, September 8 to 9, 2004$8.3 million · 5 events
- Flooding in Ohio, September 8 to 9, 2004$3.5 million · 9 events
- Flood in Pennsylvania, September 8 to 10, 2004$4.0 million · 1 event
- Flood in Ohio, September 8 to 10, 2004$2.0 million · 1 event
- Flood in Ohio, September 8 to 12, 2004$1.0 million · 1 event
- Tornado and Flash Flooding in Maryland, September 8, 2004$195,000 · F1 · 5 events
- Flooding in Pennsylvania, September 8 to 9, 2004$500,000 · 2 events
- Flood in Ohio, September 8 to 10, 2004$300,000 · 1 event
- Tornadoes and Damaging Wind in Virginia, September 8, 2004$63,000 · F1 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422708.